zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
The reaction-diffusion equation with Lewis function and critical Sobolev exponent. (English) Zbl 1015.35017
Consider the equation $a(x)u_t-\Delta u=|u|^{p-1}u$, $x\in\Omega$, $t>0$, complemented by the homogeneous Dirichlet boundary condition and the initial condition $u(\cdot,0)=u_0$. Here $\Omega$ is a smoothly bounded domain in $\bbfR^N$, $N\geq 3$, $a\in L^\infty(\Omega)$ is nonnegative, $a\not\equiv 0$, and $p=2^*-1$, where $2^*=2N/(N-2)$ is the critical Sobolev exponent. Let $E$ denote the corresponding energy functional and $\Sigma=\{u\in H^1_0(\Omega)$; $u\geq 0$, $ E(u)<S^N/N\}$, where $S=\min\{\|\nabla u\|_2$; $u\in H^1(\bbfR^N)$, $\|u\|_{2^*}=1\}$ and $\|\cdot\|_q$ denotes the norm in $L^q(\bbfR^N)$. The author shows that the solution $u$ is global and decays to zero exponentially fast if $u_0\in\Sigma$, $\int_\Omega|u_0|^{2^*} dx<S^N$, while it blows up in finite time if either $u_0\not\equiv 0$, $E(u_0)\leq 0$, or $u_0\in\Sigma$, $\int_\Omega|u_0|^{2^*} dx\geq S^N$. The proof of blow-up is based on the classical concavity argument of {\it H. A. Levine} [Arch. Ration. Mech. Anal. 51, 371-386 (1973; Zbl 0278.35052)]. The condition $E(u)<S^N/N$ excludes the most interesting case of threshold solutions lying on the borderline between global existence and blow-up. It is known that these solutions may be global but unbounded. The paper also contains some general convergence results for global solutions (Theorems 1.4 and 1.5) but these results are obviously incorrect.

35B40Asymptotic behavior of solutions of PDE
35B33Critical exponents (PDE)
35K60Nonlinear initial value problems for linear parabolic equations
Full Text: DOI
[1] Cazenave, T.; Lions, P. L.: Solutions globales d’equations de la chaleur semilineaires. Comm. partial differential equations 9, 955-978 (1984) · Zbl 0555.35067
[2] Fila, M.: Boundedness of global solutions of nonlinear diffusion equations. J. differential equations 98, 226-240 (1992) · Zbl 0764.35010
[3] Fujita, H.: On the blowing up of solutions of the Cauchy problem for $ut={\Delta}u+u1+{\alpha}$. J. fac. Sci. univ. Tokyo sect. I 13, 109-124 (1966) · Zbl 0163.34002
[4] Galaktionov, V.; Vazquez, J. L.: Continuation of blow-up solutions of nonlinear heat equations in several space dimensions. Comm. pure appl. Math. 50, 1-67 (1997) · Zbl 0874.35057
[5] Giga, Y.: A bound for global solutions of semilinear heat equations. Comm. math. Phys. 103, 415-421 (1986) · Zbl 0595.35057
[6] Giga, Y.: Solutions for semilinear parabolic equations in lp and regularity of weak solutions of the Navier--Stokes system. J. differential equations 62, 186-212 (1986) · Zbl 0577.35058
[7] Ishii, H.: Asymptotic stability and blowing up of solutions of some nonlinear equations. J. differential equations 26, 291-319 (1977) · Zbl 0339.34062
[8] Kavian, O.: Remarks on the large time behavior of a nonlinear diffusion equation. Ann. inst. H. Poincaré 4, 423-452 (1987) · Zbl 0653.35036
[9] Ladyzenskaja, O. A.; Solonnikov, V. A.; Ural’ceva, N. N.: Linear and quasilinear equations of parabolic type. Translations of mathematical monographs 23 (1968)
[10] Levine, H. A.: Some nonexistence and instability theorems for solutions of formally parabolic equations of the form $Put=-au+F(u)$. Arch. rational mech. Anal. 51, 371-386 (1973) · Zbl 0278.35052
[11] Lions, P. L.: The concentration-compactness principle in the calculus of variations. The limit case 1, 2. Rev. mat. Iberoamericana 1, 45-121 (1985) · Zbl 0704.49006
[12] Ni, W. M.; Sacks, P. E.; Tavantzis, J.: On the asymptotic behavior of solutions of certain quasilinear equations of parabolic type. J. differential equations 54, 97-120 (1984) · Zbl 0565.35053
[13] Pao, C. V.: Nonlinear parabolic and elliptic equations. (1992) · Zbl 0777.35001
[14] Payne, L. E.; Sattinger, D. H.: Saddle points and instability of non-linear hyperbolic equations. Israel J. Math. 22, 273-303 (1975) · Zbl 0317.35059
[15] Sattinger, D. H.: On global solution of nonlinear hyperbolic equations. Arch. rational mech. Anal. 30, 148-172 (1968) · Zbl 0159.39102
[16] Talenti, G.: Best constant in Sobolev inequality. Ann. math. Pura appl. 110, 353-372 (1976) · Zbl 0353.46018
[17] Tsutsumi, M.: Existence and nonexistence of global solutions for nonlinear parabolic equations. Publ. res. Inst. math. Sci. 8, 211-229 (1972) · Zbl 0248.35074
[18] Weissler, F. B.: Local existence and nonexistence for semilinear parabolic equation in lp. Indiana univ. Math. J. 29, 79-102 (1980) · Zbl 0443.35034